Montana, 2006

Hail in Montana, August 17, 2006

August 17, 2006 · NWS BYZ · 17 events in 6 counties and zones

17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 8:28 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 8:28 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
928 AM MDT THU AUG 17 2006

.MORNING UPDATE...

ACTIVE DAY IN STORE ACROSS THE FORECAST AREA AS A LARGE TROUGH
OVER OREGON AND IDAHO WILL MOVE EAST ACROSS THE STATE TODAY.
THUNDERSTORMS CONTINUE TO DEVELOP AND INCREASE IN COVERAGE ACROSS
THE GREAT FALLS AND GLASGOW AREAS WITH MOVEMENT TO THE NORTHEAST.
SATELLITE SHOWING LOW CLOUD DECK OVER PORTIONS OF OUR CENTRAL
ZONES BUT THIS IS SHOWING SIGNS OF DISSIPATING. PLENTY OF CLEAR
SKIES ACROSS EASTERN IDAHO AND NORTHERN WYOMING AND BELIEVE THIS
CLEARING WILL MOVE INTO OUR AREA LATER THIS MORNING AND DURING
THE AFTERNOON. WILL THEREFORE LOWER SKY COVER GRIDS TO REFLECT
THIS. HAVE ALSO REMOVED POPS ACROSS ALL BUT THE FAR
NORTHEAST...NORTHERN AND WESTERN ZONES FOR THIS MORNING.

AS THE TROUGH MOVES EAST THIS AFTERNOON...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FORECAST AREA
WITH THE BEST CHANCES OVER THE WESTERN ZONES. A SURFACE LOW FORMS
THIS AFTERNOON OVER NORTHEAST WYOMING SETTING UP A BAROCLINIC
ZONE FROM THE WESTERN DAKOTAS TO NORTHERN WYOMING. THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE BIG HORNS AND HIGHER TERRAIN OF
SOUTHERN MONTANA/NORTHERN WYOMING. PLENTY OF LOW LEVEL MOISTURE
COMBINED WITH AN EASTERLY SURFACE FLOW AND SHEAR ALOFT WILL ALLOW
FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS. WILL ADD SEVERE
WORDING TO ZONES FROM EASTERN YELLOWSTONE COUNTY AND AREAS EAST.
ONE CONCERN FOR PRECIPITATION IS THE POSSIBILITY OF BEING DRY
SLOTTED AS WATER VAPOR IMAGERY SHOWING A DRY SLOT MOVING INTO
SOUTHWEST MONTANA. IN ANY CASE...WILL LEAVE CURRENT AFTERNOON AND
EVENING POPS AS IS AND CONTINUE TO MONITOR THROUGHOUT THE DAY.
UPDATE OUT SHORTLY.  HOOLEY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

FOR FRIDAY...UPPER LOW SLOWLY SHIFTS EAST AND WEAKENS. STILL
ENOUGH CYCLONIC FLOW AND LINGERING MOISTURE TO INCLUDE POPS
FRIDAY THROUGH THE DAY AND INTO THE EVENING. HIT AREAS TO THE
NORTH A LITTLE HARDER AS CLOSEST TO THE LOW AND NOT AS MUCH
DOWNSLOPE INFLUENCE. LOWERED HIGHS A COUPLE OF DEGREES WITH
CLOUDS AND SCATTERED SHOWERS AROUND. TAPERED OFF PRECIPITATION
FRIDAY EVENING BUT DID LINGER SOME LOW POPS A LITTLE FARTHER WEST
THEN THE INHERITED FORECAST SPORTED. HUMPHREY

MODELS PRETTY CONSISTENT ON THE MEDIUM RANGE FORECAST THROUGH THE
END OF THE WEEK. DRIER AIR FILTERS IN FOR THE WEEKEND ON
NORTHWEST FLOW. FLOW REMAINS NORTHWEST TO SLIGHTLY ZONAL MONDAY
THROUGH WEDNESDAY. WEAK INSTABILITY AND SOME MID LEVEL MOISTURE
COULD POP SOME ISOLATED SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS...SO INCLUDED. SHUT DOWN MOUNTAIN POPS THURSDAY AND
FRIDAY AS FLOW BECOMES MORE AMPLIFIED FROM THE NORTHWEST WITH A
STRONG UPPER RIDGE BUILDING OVER THE DESERT SOUTHWEST. SHOULD BE
ABOVE SEASONAL VALUES FOR HIGHS AND LOWS WITH RIDGE EXPANDING
EAST. NO MUCH TO CHANCE ON THE EXISTING PACKAGE OTHER THAN THE
MOUNTAIN POPS EARLY IN THE WORK WEEK MENTIONED ABOVE. HUMPHREY

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
FROM WEST TO EAST AFTER 18Z TODAY INCREASING IN COVERAGE BY THIS
EVENING. MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY
THUNDERSTORMS DUE TO LOWER CEILINGS WITH MOUNTAINS OBSCURED AT
TIMES. MVFR CONDITIONS MAY BECOME MORE WIDESPREAD THIS EVENING AS
THUNDERSTORM ACTIVITY INCREASES. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 078 055/079 053/084 057/089 058/090 059/092 060/091
    2/T 63/T    20/U    00/U    00/U    00/U    00/U
LVM 076 047/077 042/083 045/089 046/088 047/091 049/091
    4/T 63/T    20/U    00/U    00/U    00/U    00/U
HDN 084 054/080 052/086 054/090 056/091 058/094 057/094
    2/T 63/T    20/U    00/U    00/U    00/U    00/U
MLS 083 058/077 054/083 057/092 058/092 060/093 061/093
    2/T 64/T    20/U    00/U    00/U    00/U    00/U
4BQ 085 059/080 052/082 055/089 057/089 060/090 059/088
    2/T 53/T    20/U    00/U    00/U    00/U    00/U
BHK 081 056/077 050/082 054/089 056/090 058/088 059/089
    2/T 64/T    20/U    00/B    00/U    00/U    00/U
SHR 084 055/081 049/084 050/090 052/091 053/093 054/092
    3/T 42/T    20/U    00/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 17, 1:25 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU AUG 17 2006

MTZ036-037-182030-
POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...BROADUS...EKALAKA
225 PM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING INCREASING
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS COULD POSSIBLY BE SEVERE. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 9 PM MDT TONIGHT. PLEASE REFER TO
GTFZFPBYZ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>035-038>042-056>058-063>068-WYZ098-099-182030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...PRYOR...LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...
WILSALL...BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...EMIGRANT...LIVINGSTON...
FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN
225 PM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 9:34 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1034 AM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             20 N ROUNDUP            46.74N 108.54W
08/17/2006  E2.75 INCH       MUSSELSHELL        MT   PUBLIC

            ALSO REPORTED A GRAIN BIN HAD BEEN DESTROYED.

1200 AM     HAIL             27 N RYEGATE            46.69N 109.25W
08/17/2006  E1.00 INCH       GOLDEN VALLEY      MT   PUBLIC

&&

LIZS
Local storm report, Aug 17, 11:55 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1255 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             16 SE JUDITH GAP        46.52N 109.51W
08/16/2006  E0.88 INCH       WHEATLAND          MT   TRAINED SPOTTER

&&

LS

The radar

The Billings radar (KBLX), 159 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Park

When
August 17, 1:40 PM MST
Where
Park County, 3 mi S of Pine Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.450, -110.567

Hail, Park

When
August 17, 1:40 PM MST
Where
Park County, 15 mi S of Livingston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.450, -110.567

Hail, Stillwater

When
August 17, 4:10 PM MST
Where
Stillwater County, 20 mi NW of Columbus
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -109.550

Hail, Stillwater

When
August 17, 4:25 PM MST
Where
Stillwater County, 4 mi S of Rapelje
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.917, -109.267

Hail, Stillwater

When
August 17, 4:36 PM MST
Where
Stillwater County, Reed Pt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -109.550

Hail, Stillwater

When
August 17, 4:45 PM MST
Where
Stillwater County, 4 mi S of Reed Pt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -109.550

Hail, Yellowstone

When
August 17, 5:15 PM MST
Where
Yellowstone County, 6 mi N of Shepherd
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.033, -108.350

Hail, Yellowstone

When
August 17, 5:25 PM MST
Where
Yellowstone County, 5 mi N of Shepherd
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -108.350

Hail, Yellowstone

When
August 17, 5:26 PM MST
Where
Yellowstone County, Shepherd
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.950, -108.350

Hail, Yellowstone

When
August 17, 5:27 PM MST
Where
Yellowstone County, Shepherd
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.950, -108.350

Hail, Yellowstone

When
August 17, 6:00 PM MST
Where
Yellowstone County, Ballantine
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.950, -108.150

Hail, Big Horn

When
August 17, 6:20 PM MST
Where
Big Horn County, 20 mi N of Hardin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -107.600

Hail, Yellowstone

When
August 17, 6:28 PM MST
Where
Yellowstone County, 1 mi S of Laurel
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -108.767

Hail, Yellowstone

When
August 17, 6:40 PM MST
Where
Yellowstone County, 10 mi SW of Billings
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -108.633

Hail, Treasure

When
August 17, 6:43 PM MST
Where
Treasure County, 18 mi S of Hysham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.033, -107.233

Hail, Fallon

When
August 17, 7:50 PM MST
Where
Fallon County, Baker
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.367, -104.283

Hail, Fallon

When
August 17, 8:00 PM MST
Where
Fallon County, 14 mi N of Baker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.567, -104.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532456, 5532457, 5532458, 5532459, 5532460, 5532461, 5532462, 5532463, 5532464, 5532465, 5532466, 5532467, 5532468, 5532469, 5532470, 5532471, 5532472.